North Carolina, 2011

Damaging Winds in North Carolina, December 7, 2011

December 7, 2011 · NWS RAH · 13 events in 10 counties and zones

A shallow line of storms developed along a cold front and in advance of an increasingly negative tilted trough as it moved across the southern Appalachians. Thunderstorm wind gusts of 50 to 60 mph resulted in scattered reported of down trees and power-lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$500
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

A shallow line of storms developed along a cold front and in advance of an increasingly negative tilted trough as it moved across the southern Appalachians. Thunderstorm wind gusts of 50 to 60 mph resulted in scattered reported of down trees and power-lines. One person was injured when a tree crashed through a mobile home in Moore County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Dec 7, 2:55 PM EST, 1 hour 55 minutes earlier.

Area forecast discussion, Dec 7, 2:55 PM EST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
255 PM EST WED DEC 7 2011

.SYNOPSIS...A COLD FRONT ACCOMPANIED BY SHOWERS AND GUSTY WINDS WILL
MOVE SLOWLY EAST ACROSS THE STATE THIS EVENING. HIGH PRESSURE WILL
BUILD INTO THE REGION ON THURSDAY... RESULTING IN DRY CONDITIONS
WITH COOLER TEMPERATURES FOR THE WEEKEND.

&&

.NEAR TERM /THROUGH THURSDAY/...
AS OF 255 PM WEDNESDAY...

THE SHORTWAVE TROUGH OVER THE LOWER TN VALLEY IS BECOMING NEGATIVELY
TILTED AND THE SURFACE COLD FRONT IS ACCORDINGLY BEGINNING TO
ACCELERATE EASTWARD AROUND THE SOUTHERN END OF THE APPALACHIANS.
THE PRIMARY SURFACE LOW APPEARS TO BE DEVELOPING IMMEDIATELY IN THE
LEE OF THE MOUNTAINS...SOMEWHERE BETWEEN BOONE AND STATESVILLE.
PRECIP AHEAD OF THE COLD FRONT...WHICH IS CURRENTLY FROM
HENDERSONVILLE (NC) TO AUGUSTA (GA) HAS BEEN MOSTLY SCATTERED AND
LIGHT..AND RAINFALL AMOUNTS HAVE RANGED FROM AROUND ONE THIRD OF AN
INCH IN THE NORTHWEST PIEDMONT TO TRACE AMOUNTS OVER THE CENTRAL
PIEDMONT.  COVERAGE WILL BEGIN TO PICK OVER THE NEXT COUPLE OF HOURS
AS STRONG DPVA AND UPPER DIVERGENCE OVERSPREAD THE AREA AHEAD OF THE
LIFTING SHORTWAVE.  THE MAIN FORECAST CONCERN FOR THE EVENING WILL
BE A NARROW BAND OF FORCED SHOWERS THAT HAVE DEVELOP ALONG OR JUST
AHEAD OF THE COLD FRONT OVER WESTERN SC.  SO FAR...A 35KT WIND GUSTS
HAS BEEN REPORTED AT AUGUSTA (GA)...AND SIMILAR IF NOT STRONGER
GUSTS WILL BE POSSIBLE AS THE SYSTEM CONTINUES TO BECOME MORE
ENERGIZED.  REGIONAL COMPOSITE REFLECTIVITY SUGGESTS THE NARROW
CONVECTIVE BAND IS IN THE UPSWING...BUT NO LIGHTNING HAS BEEN
OBSERVED.  DESPITE BEING WELL INTO THE WARM SECTOR AS THE SURFACE
LOW MOVES FROM THE FOOTHILLS TO EASTERN VA THIS
EVENING...INSTABILITY IS VERY WEAK (100-200 J/KG PER SPC
MESOANALYSIS) DUE TO WEAK LAPSE RATES ALOFT.  STILL...STRONG 0-3KM
SHEAR AND STRENGTHENING GRADIENT WINDS WILL SUPPORT A STRONG LINE OF
SHOWERS WITH AN EMBEDDED THUNDERSTORM OR TWO FROM THE SOUTHERN
PIEDMONT NORTHEAST TOWARD THE NORTHERN PIEDMONT AND COASTAL PLAIN
BETWEEN 21Z AND 03Z.  WIND GUSTS SHOULD MAINLY SUB-SEVERE BE IN THE
35-45KT RANGE BASED ON CURRENT TRENDS.

IMMEDIATELY BEHIND THE COLD FRONT...A DEEP PV INTRUSION WITH THE
SHORTWAVE AND STRENGTHENING PRESSURE GRADIENT AHEAD OF COLD HIGH
PRESSURE BUILDING ACROSS THE GULF COAST STATES WILL LEAD TO A SHORT
PERIOD OF RATHER BRISK WINDS THIS EVENING.  IN FACT... THE NAM12
SHOWS A 3HR PRESSURE RISE OF OVER 9MB AFTER 00Z AND AS MUCH AS 30KTS
OF WIND JUST OFF THE SURFACE.  HAVE INCREASE WINDS TO AROUND 20MPH
AND GUSTS TO 30MPH...MOSTLY PRIOR TO MIDNIGHT.  CURRENTLY DO NOT
THINK A SHORT FUSE WIND ADVISORY WOULD BE NEEDED...BUT THIS WILL
NEED TO BE MONITORED.  THESE WINDS COMBINED WITH TEMPS FALLING INTO
THE 30S...WIND CHILL VALUES WILL LIKELY FALL TO THE FREEZING MARK
QUICKLY IN THE WEST...WITH OVERALL LOWS OF 31-40 WEST TO EAST.

NORTHWESTERLY WINDS WILL WEAKEN THROUGHOUT THE DAY THURSDAY AS HIGH
PRESSURE BEGINS TO BUILD OVER THE REGION.  HIGHS 49-56.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
AS OF 240 PM WEDNESDAY...

FOR THURSDAY NIGHT THROUGH FRIDAY: THE LOW AND MID LEVELS REMAIN
VERY DRY AND STABLE... HOWEVER THE STRENGTHENING UPPER LEVEL WINDS
FROM THURSDAY EVENING THROUGH FRIDAY ALONG WITH SHEARING MID LEVEL
VORTICITY MAXIMA STREAKING ACROSS OUR AREA WILL LEAD TO INCREASING
HIGH LEVEL CLOUDS (NOW LOCATED WEST OF BAJA AND OVER MEXICO) OVER
NC. EXPECT GENERALLY FAIR TO PARTLY CLOUDY SKIES THURSDAY NIGHT INTO
EARLY FRIDAY. THE WEAK BUT CHILLY SURFACE HIGH INLAND COMBINED WITH
THE WARM WATERS JUST OFFSHORE WILL LIKELY INCREASE BAROCLINICITY
JUST OFF THE NC COAST FRIDAY... AND AS THE 925-850 MB ANTICYCLONES
SHIFT TO THE ENE OFF THE MIDATLANTIC COAST... WINDS IN THIS LAYER
TAKE ON AN ATLANTIC-SOURCE SOUTHEAST TO SOUTHERLY COMPONENT...
RESULTING IN A SUBTLE INCREASE IN LOW LEVEL ATLANTIC-SOURCE MOISTURE
TRANSPORT OVER THE EASTERN FORECAST AREA... ALONG WITH INCREASING
MOIST UPGLIDE AT 290K ALONG/EAST OF I-95. THE NAM HAS COME INTO
CLOSER AGREEMENT WITH THE GFS IN DEPICTING THIS INCREASING
MOISTURE... SO WILL HOLD ONTO PARTLY-MOSTLY CLOUDY SKIES ESPECIALLY
EAST ON FRIDAY. LOWS 28-34 AND HIGHS STILL A DEGREE OR TWO BELOW
NORMAL AT 52-56.

FOR FRIDAY NIGHT THROUGH SATURDAY NIGHT: THE LARGE VORTEX NOW OVER
CENTRAL CANADA DRIFTS SLOWLY EASTWARD THROUGH SATURDAY... WITH ONE
NOTABLE WAVE NOW OVER ALBERTA DROPPING THROUGH THE MIDWEST THROUGH
FRIDAY. THIS SHORTWAVE TROUGH SHIFTS WITH A POSITIVE TILT THROUGH
THE APPALACHIANS FRIDAY NIGHT AND SHEARS TO OUR NORTHEAST ON
SATURDAY. MODELS DEPICT MID LEVEL HEIGHT FALLS NEAR 50 METERS OVER
CENTRAL NC FRIDAY NIGHT... SO WE SHOULD SEE AT LEAST THIN HIGH
CLOUDS BUT LIKELY LITTLE ELSE AS THE COLUMN IS PROJECTED TO BE QUITE
DRY AND STABLE THROUGHOUT WITH WEAK BUT DEEP SUBSIDENCE. FRIDAY'S
LOW LEVEL MOIST UPGLIDE ENDS FRIDAY EVENING AS WINDS JUST OFF THE
SURFACE VEER AROUND TO A WSW DIRECTION AS A SURFACE TROUGH DROPS
SOUTHEAST THROUGH THE AREA... THUS EXPECT THE LOW CLOUDS IN THE EAST
TO DRY UP AND SHIFT EAST DURING THE EVENING. THE NEXT SURFACE HIGH
BUILDING IN BEHIND THE TROUGH FOR SATURDAY IS SOURCED FROM WESTERN
CANADA AND WILL BE MARKEDLY COOLER WITH LOW LEVEL THICKNESSES
DROPPING ABOUT 10 METERS FROM FRIDAY MORNING TO SATURDAY MORNING...
AND DROPPING EVEN FURTHER SATURDAY NIGHT TO 1290-1295 METERS (AND
THESE VALUES ARE LIKELY OVERDONE AS THEY CAPTURE A PORTION OF THE
LOW SUBSIDENCE INVERSION AND CAPPING WARM LAYER ALOFT). EXPECT FAIR
TO CLEAR SKIES DURING THIS TIME FRAME. LOWS 31-38 FRIDAY NIGHT WITH
WINDS BECOMING LIGHT NORTHWESTERLY. HIGHS SATURDAY 47-54 AS
INDICATED BY TAKING 950-925 MB DOWN TO THE SURFACE DRY
ADIABATICALLY. EXPECT BRISK NNE WINDS SATURDAY WITH STRONG LOW LEVEL
COLD AIR ADVECTION... KEEPING WIND CHILLS IN THE LOW-MID 40S OVER
MUCH OF THE AREA. LOWS SATURDAY NIGHT 24-30 WITH DIMINISHING WINDS
AND CLEAR SKIES. -GIH

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
AS OF 250 PM WEDNESDAY...

THIS PERIOD WILL BE DRY AND INITIALLY COOL... WITH A TREND TOWARD
SEASONABLE TEMPS BY MID WEEK. THE CHILLY SURFACE HIGH CENTERED TO
OUR NORTH SUNDAY WILL KEEP A STEADY NORTHEAST TRACK WITHIN THE FAST
STEERING FLOW BUT CONTINUE TO EXTEND TO THE SSW OVER CENTRAL NC
THROUGH MONDAY... REINFORCED BY CONFLUENT MID-UPPER LEVEL FLOW ATOP
THE HIGH AS WE HOLD IN A SPLIT-FLOW REGIME OVER NORTH AMERICA.
EXPECT GENERALLY FAIR SKIES SUNDAY INTO MONDAY WITH A SLOW WARMING
TREND AS THE AIR MASS MODIFIES. A WEAK SOUTHERN STREAM WAVE PASSES
OVER THE SOUTHEAST STATES AND OFF THE COAST MONDAY THROUGH MONDAY
NIGHT... AND AS THIS APPROACHES THE BAROCLINIC ZONE JUST OFF THE
COAST... WE MAY SEE LOW STRATUS WORK INTO THE SOUTHERN/EASTERN CWA
MONDAY/MONDAY NIGHT. BY TUESDAY/WEDNESDAY... MODEL SOLUTIONS DIVERGE
STRONGLY IN THE NORTHERN STREAM WITH RESPECT TO A SHORTWAVE DROPPING
FROM NW CANADA ACROSS THE NORTHERN GREAT LAKES. THE GFS BECOMES MUCH
STRONGER/DEEPER... CLOSING OFF A LOW NORTH OF INL TUESDAY AND TAKING
IT ACROSS SRN ONTARIO WEDNESDAY... WHEREAS THE ECMWF AMPLIFIES THE
WAVE YET KEEPS IT OPEN AND FASTER... CROSSING THE NORTHEAST STATES
EARLY WEDNESDAY. THE ECMWF SOLUTION IS IN CLOSE AGREEMENT WITH ITS
ENSEMBLE MEAN AND IS PREFERRED. IMPACTS FOR NC ARE FEW DUE TO ITS
FAR-NORTH TRACK AND LACK OF OPPORTUNITY FOR MOISTURE RETURN AT ANY
LEVEL. BUT WE MAY SEE ENHANCED CLOUDINESS LATE TUESDAY THROUGH
TUESDAY NIGHT AS THE MID LEVEL TROUGH SHIFTS BY TO OUR NORTH
ACCOMPANIED BY A BENIGN SURFACE TROUGH PASSAGE. ANOTHER WESTERN
CANADA SOURCE HIGH BUILDS IN ON WEDNESDAY WITH MOSTLY CLEAR SKIES
AND CONTINUED NEAR-NORMAL TEMPS. -GIH

&&

.AVIATION /18Z WEDNESDAY THROUGH SUNDAY/...
AS OF 1245 PM WEDNESDAY...

AVIATION CONDITIONS...ALREADY IFR LEVELS...WILL CONTINUE TO
DETERIORATE FROM WEST TO EAST ACROSS CENTRAL NC THIS AFTERNOON AS A
SLOW MOVING COLD FRONT FINALLY PICKS UP SPEED AND CROSSES THE AREA.
WHILE SHOWER ACTIVITY WILL BE LIGHT FOR MUCH FOR THE AFTERNOON..A
PERIOD OF HEAVIER RAIN WITH IFR OR EVEN LIFR CONDITIONS ARE POSSIBLE
MAINLY ALONG THE FRONT.  AHEAD OF THE FRONT...12-15KT WINDS OUT OF
THE SOUTH WILL GUST INTO THE MID AND UPPER 20KT RANGE.  BEHIND THE
FRONT...AS SKIES RAPIDLY CLEAR FROM THE WEST...WINDS WILL SHIFT TO
WESTERLY AND THEN NORTHWESTERLY.  THE WIND SHIFT SHOULD BEGIN BY 22Z
AT KGSO/KINT...01Z AT KRDU...AND 03Z AT KRWI/KFAY.  A PERIOD OF
15-20KT NORTHWESTERLY WINDS (CROSSWINDS FOR MANY RUNWAYS) AND GUSTS
OF 25-30T ARE EXPECTED BEFORE MIDNIGHT...WITH A GRADUAL WEAKENING OF
WINDS THROUGH SUNRISE.

OUTLOOK...
VFR CONDITIONS ARE EXPECTED FROM THURSDAY THROUGH SUNDAY.
DRY HIGH PRESSURE WILL BUILD INTO THE AREA ON THURSDAY...AHEAD
OF A DRY COLD FRONT PASSAGE FRIDAY NIGHT. A COLDER AND MUCH DRIER
HIGH PRESSURE WILL BUILD INTO THE AREA THROUGH THE WEEKEND.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...SMITH
NEAR TERM...SMITH
SHORT TERM...HARTFIELD
LONG TERM...HARTFIELD
AVIATION...SMITH/CBL
Hazardous weather outlook, Dec 7, 3:13 PM EST, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE RALEIGH NC
313 PM EST WED DEC 7 2011

NCZ007>011-021>028-038>043-073>078-083>086-088-089-082015-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
313 PM EST WED DEC 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A LINE OF SHOWERS WILL ACCOMPANY A COLD FRONTAL PASSAGE THROUGH
THIS EVENING. AN ISOLATED SEVERE THUNDERSTORM WITH A THREAT OF
DAMAGING WINDS WILL BE POSSIBLE...PRIMARILY EAST AND NORTH OF THE
TRIANGLE. REGARDLESS...GUSTY WINDS UP TO 40 MPH WILL BE POSSIBLE
WITH ANY SHOWERS...AS WELL AS FOR SEVERAL HOURS IN THE WAKE OF
THE FRONT AS STRONG HIGH PRESSURE BUILDS IN FROM THE WEST.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

VINCENT

In the hours before

Special weather statement, Dec 7, 2:44 PM EST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
244 PM EST WED DEC 7 2011

NCZ021-022-038-039-073>075-083-084-072100-
ANSON-DAVIDSON-FORSYTH-GUILFORD-MONTGOMERY-MOORE-RANDOLPH-RICHMOND-
STANLY-
244 PM EST WED DEC 7 2011

...A BAND OF SHOWERS WITH STRONG WINDS WILL MOVE ACROSS THE WESTERN
PIEDMONT INCLUDING STANLY... RICHMOND... RANDOLPH... MOORE...
MONTGOMERY... GUILFORD... FORSYTH... DAVIDSON AND ANSON COUNTIES
THROUGH 400 PM...

AT 240 PM EST...DOPPLER RADAR INDICATED A BAND OF SHOWERS WITH
STRONG WINDS MOVING INTO THE SOUTHWEST PIEDMONT WEST OF CHARLOTTE.
THIS LINE EXTENDED FROM 24 MILES NORTHWEST OF CONCORD TO 132 MILES
SOUTHWEST OF CHERAW... AND WAS MOVING NORTHEAST AT 50 MPH.

LOCATIONS IN THE PATH OF THESE SHOWERS AND STRONG WINDS INCLUDE
WINSTON-SALEM... HIGH POINT... GREENSBORO... THOMASVILLE...
LEXINGTON... ASHEBORO... ALBEMARLE... TROY... ROCKINGHAM... AND
SURROUNDING AREAS.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.

THESE STRONG WINDS ARE CAPABLE OF KNOCKING DOWN SMALL TREES AND
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER
LIGHT OUTDOOR OBJECTS. DRIVERS SHOULD KEEP A FIRM GRIP ON THE
WHEEL... AS THE STRONG GUSTS MAY MAKE IT DIFFICULT TO CONTROL YOUR
VEHICLE... ESPECIALLY WHEN ACCOMPANIED BY LOCALLY HEAVY DOWNPOURS.

&&

LAT...LON 3550 8030 3552 8019 3571 8033 3573 8045
      3579 8048 3584 8049 3585 8039 3589 8042
      3589 8037 3602 8042 3609 8052 3614 8044
      3621 8045 3627 8040 3625 7956 3482 7962
      3481 8033 3519 8029 3516 8046 3520 8051
TIME...MOT...LOC 1940Z 221DEG 45KT 3556 8098 3308 8118

GIH
Special weather statement, Dec 7, 3:58 PM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
358 PM EST WED DEC 7 2011

NCZ021-022-038-039-073>075-083>085-072200-
FORSYTH-GUILFORD-DAVIDSON-RANDOLPH-STANLY-MONTGOMERY-MOORE-ANSON-
RICHMOND-SCOTLAND-
INCLUDING THE CITIES OF...WINSTON-SALEM...GREENSBORO...
HIGH POINT...LEXINGTON...ASHEBORO...ALBEMARLE...TROY...
SOUTHERN PINES...WADESBORO...ROCKINGHAM...LAURINBURG
358 PM EST WED DEC 7 2011

...A LINE OF HEAVY SHOWERS ASSOCIATED WITH A STRONG COLD FRONT
MOVING INTO THE WESTERN PIEDMONT...

AT 358 PM EST...DOPPLER RADAR INDICATED A LINE OF HEAVY SHOWERS
EXTENDING SOUTH FROM WINSTON SALEM AND LEXINGTON TO ALBEMARLE AND
WADESBORO...MOVING EAST AT 45 MPH. WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE IN ASSOCIATION WITH THIS LINE OF SHOWERS. SOME LOCATIONS
THAT WILL BE IMPACTED THROUGH 500 PM INCLUDE...GREENSBORO...HIGH
POINT...ASHEBORO...TROY...AND ROCKINGHAM.

WIND GUSTS UP TO 50 MPH WILL BE CAPABLE OF KNOCKING DOWN SMALL
TREES AND BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN
FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

VINCENT
Special weather statement, Dec 7, 4:24 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
424 PM EST WED DEC 7 2011

NCZ007-008-023>025-040-041-076-077-086-088-072300-
PERSON-GRANVILLE-ALAMANCE-ORANGE-DURHAM-CHATHAM-WAKE-LEE-HARNETT-
HOKE-CUMBERLAND-
INCLUDING THE CITIES OF...ROXBORO...OXFORD...BURLINGTON...
CHAPEL HILL...DURHAM...PITTSBORO...RALEIGH...SANFORD...
LILLINGTON...RAEFORD...FAYETTEVILLE
424 PM EST WED DEC 7 2011

...A LINE OF HEAVY SHOWERS AHEAD OF A STRONG COLD FRONT WILL MOVE
INTO THE TRIANGLE THROUGH 600 PM...

AT 420 PM EST...DOPPLER RADAR INDICATED A LINE OF HEAVY SHOWERS
AHEAD OF A STRONG COLD FRONT EXTENDING SOUTH FROM HILLSBOROUGH...TO
PITTSBORO...TO LAURINBURG...MOVING EAST AT 45 MPH. BRIEF HEAVY
RAINFALL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE IN
ASSOCIATION WITH THIS LINE OF SHOWERS. SOME LOCATIONS THAT WILL BE
IMPACTED THROUGH 600 PM INCLUDE CHAPEL HILL...DURHAM...RALEIGH...
OXFORD...LILLINGTON...SANFORD...RAEFORD...AND FAYETTEVILLE.

WIND GUSTS UP TO 50 MPH WILL BE CAPABLE OF KNOCKING DOWN SMALL
TREES AND BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN
FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

VINCENT
Local storm report, Dec 7, 4:39 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
439 PM EST WED DEC 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     TSTM WND GST     PIEDMONT TRIAD APT      36.10N  79.94W
12/07/2011  M47 MPH          GUILFORD           NC   ASOS

            GSO ASOS GUSTED TO 47 MPH AT 427 PM.

&&

EVENT NUMBER RAH1101479

VINCENT

The radar

The Raleigh/Durham radar (KRAX), 115 km away, was scanning. The volume nearest the first event began at 21:45 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Richmond

When
December 7, 4:50 PM EST
Where
Richmond County, 1.33 mi WNW of (Hff)mackell Aaf Hof
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
35.040, -79.500

KHFF gusted to 58 mph.

Thunderstorm Wind, Cumberland

When
December 7, 5:05 PM EST
Where
Cumberland County, 0.79 mi SSE of Hope Mills
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.960, -78.944

A down tree was blocking traffic at the intersection of Parkton Street and S. Main Street.

Thunderstorm Wind, Cumberland

When
December 7, 5:18 PM EST
Where
Cumberland County, 2.82 mi NNW of Slocomb
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
35.220, -78.840

A tree and power-line were blown down on Ramsey Street.

Thunderstorm Wind, Granville

When
December 7, 5:20 PM EST
Where
Granville County, 1.85 mi SW of Oak Hill to 2.88 mi NNW of Oak Hill
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.412, -78.744

Trees were blown at Satterwhite and Goshen Road and near the 8200 block of NC Highway 96.

Thunderstorm Wind, Moore

When
December 7, 5:25 PM EST
Where
Moore County, 0.93 mi SE of Carthage
Measured
50 kt (58 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
35.341, -79.408

A woman was injured when a tree fell onto a mobile home on Black Street. The lady was transported to the hospital. Extent of injuries were unknown.

Thunderstorm Wind, Granville

When
December 7, 5:40 PM EST
Where
Granville County, 1.53 mi SSW of Tar River
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.180, -78.643

One tree was blown down on Sam Moss Hayes Road.

Thunderstorm Wind, Johnston

When
December 7, 5:42 PM EST
Where
Johnston County, 0.35 mi SSW of Parkers Mill
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.295, -78.453

Multiple trees were blown down in the community of Meadow.

Thunderstorm Wind, Vance

When
December 7, 5:45 PM EST
Where
Vance County, 2.23 mi W of Kittrell
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.230, -78.470

A down tree was blocking traffic on Lynn Bank Estates Road.

Thunderstorm Wind, Sampson

When
December 7, 5:52 PM EST
Where
Sampson County, 2.28 mi ENE of Salemburg
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.031, -78.482

Power-lines were blown down on Beakskin Road.

Thunderstorm Wind, Sampson

When
December 7, 6:05 PM EST
Where
Sampson County, 2.94 mi N of Ingold
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.862, -78.358

One tree was blown down on Ebenezer Forest Road.

Thunderstorm Wind, Nash

When
December 7, 6:18 PM EST
Where
Nash County, 2.09 mi SSW of Spring Hope
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.923, -78.136

Down tree blocking traffic on S. Big Woods Road.

Thunderstorm Wind, Warren

When
December 7, 6:25 PM EST
Where
Warren County, 0.56 mi E of Inez
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.270, -78.070

Two trees were blown in southern part of the county.

Thunderstorm Wind, Halifax

When
December 7, 7:05 PM EST
Where
Halifax County, 4.49 mi SSW of Dawson Xrds
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.108, -77.556

Multiple trees were blown down near the intersection of Barnhill Road and Douglas Hill Farm Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2011Every state in 2011This day in weather historyWarnings in North Carolina, December 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 354063, 354065, 354066, 354068, 354069, 354070, 354071, 354072, 354073, 354074, 354075, 354076, 354077.